Arkansas, 2012

Damaging Wind in Arkansas, July 5, 2012

July 5, 2012 · NWS SHV · 1 event in 1 county or zone

A stagnant area of high pressure aloft was centered across the central and northern Plains. As a result, flow around this area high pressure was from the east to the west across the Four State Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A stagnant area of high pressure aloft was centered across the central and northern Plains. As a result, flow around this area high pressure was from the east to the west across the Four State Region. Weak disturbances moved into the region from Mississippi and this combined with daytime heating, a tropical like airmass and moderate instability, resulted in the development of scattered strong to severe thunderstorms. These thunderstorms were pulse type storms and produced strong and damaging wind gusts as they collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 5, 1:52 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 5, 1:52 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
252 PM CDT THU JUL 5 2012

.DISCUSSION...
LINE OF CONVECTION ACROSS NORTH LOUISIANA AND SOUTHERN ARKANSAS DRIFTING
WESTWARD ALONG THE SOUTHERN PERIPHERY OF AN UPPER-RIDGE CENTERED
ACROSS MISSOURI. CONVECTION FORECAST TO CONTINUE THROUGH THE
REMAINDER OF THE AFTERNOON INTO THE EVENING...POSSIBLY REACHING AS
FAR WEST AS THE TEXAS STATE LINE.

UPPER-LEVEL TROUGH FORECAST TO DEEPEN ACROSS THE MISSISSIPPI
RIVER VALLEY OVER THE NEXT SEVERAL DAYS PROVIDING INCREASING RAIN
CHANCES FOR THE FOUR STATE REGION THROUGH THE WEEKEND INTO THE EARLY
PART OF NEXT WEEK. FOR THIS FORECAST PACKAGE MAINTAINED CHANCE
POPS THROUGHOUT THE DURATION FROM SATURDAY THROUGH TUESDAY.

AFTERNOON HIGH TEMPERATURES TO RANGE FROM THE LOW TO MID 90S
THROUGH THE WEEKEND WITH LOW TEMPERATURES IN THE MID 70S. WITH THE
PRESENCE OF A WEAK SURFACE BOUNDARY ACROSS THE REGION...WINDS
SHOULD REMAIN LIGHT.

ROBUST UPPER-LEVEL RIDGE REBUILDS TO THE WEST ON WEDNESDAY...
BRINGING SUBSTANTIAL CLEARING AND A MARKED WARMING TREND THROUGH
THE END OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
THE FOUR STATE REGION WILL BE UNDER THE INFLUENCE OF HIGH
PRESSURE RIDGE ALOFT AND THE EAST TO WEST FLOW AROUND THE SOUTHERN
PERIPHERY OF THE HIGH. IN THE FLOW...GULF MOISTURE AND
DISTURBANCES ALOFT MOVING OVERHEAD ALONG WITH LATE AFTERNOON
HEATING WILL PRODUCE MAINLY VFR SCATTERED TO BROKEN CLOUDS RANGING
FROM AROUND 6 KFT TO 12 KFT AND ISOLATED CONVECTION. OUTFLOW FROM
UPSTREAM THUNDERSTORMS AND THE DISTURBANCES WILL PRODUCE ISOLATED
TO WIDELY SCATTERED THUNDERSTORMS THAT WILL BE ENDING DURING THE
EVENING...FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA. WILL MENTION VCTS OR
POSSIBLE TEMPO IN THUNDERSTORMS FOR KTXK AND KSHV AND PROBABLY
VCTS FOR KELD AND KMLU SINCE BAND OF BROKEN CONVECTION LOOKS TO BE
WEST OF THESE TWO SITES BY TERMINAL ISSUANCE TIME. FOR
KSHV...KTXK...KLFK...AND KGGG LESS CONFIDENT OF CONVECTION BUT
WILL INCLUDE MENTION OF VCSH OR VCTS. FOR NOW WILL OMIT MENTION OF
SHOWERS OR THUNDERSTORMS FOR KTYR. IN AND NEAR THUNDERSTORMS THAT
DEVELOP THERE WILL BRIEF PERIODS OF MVFR FLIGHT CATEGORIES AND IN
LOCALLY HEAVY RAIN POSSIBLE IFR VISIBILITIES AND CEILINGS. SURFACE
HIGH CENTERED ALONG THE LOUISIANA COAST AND WILL BE PROVIDING
SOUTH TO SOUTHWEST WINDS OF LESS THAN 6 KNOTS OVERNIGHT THEN
INCREASE TO 5 TO 10 KNOTS AFTER 06/15 UTC. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  96  73  94  75 /  20  30  30  40  30
MLU  71  97  73  96  72 /  20  40  40  50  30
DEQ  72  99  73  97  71 /  10  20  20  40  30
TXK  73  98  73  95  73 /  10  20  20  40  30
ELD  72  98  73  97  71 /  20  30  30  40  30
TYR  73  96  74  94  75 /  10  20  20  40  30
GGG  73  96  73  93  73 /  10  30  30  40  30
LFK  73  94  72  93  73 /  20  40  40  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/05
Hazardous weather outlook, Jul 5, 10:46 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT THU JUL 5 2012

ARZ060-061-071>073-LAZ001>006-010>014-017>022-TXZ151>153-165>167-
061700-
HEMPSTEAD-NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1146 AM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAIN...AND STRONG GUSTY WINDS CAN BE
EXPECTED WITH ANY STORMS THAT DEVELOP. HOWEVER...MOST STORMS WILL
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED IN COVERAGE
DURING THE WEEKEND. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS
WILL BE POSSIBLE IN STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS...IS NOT ANTICIPATED FOR THIS
AFTERNOON AND TONIGHT.

ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149-
150-061700-
SEVIER-HOWARD-LITTLE RIVER-MILLER-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-
1146 AM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED IN COVERAGE
DURING THE WEEKEND. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS
WILL BE POSSIBLE IN STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS...IS NOT ANTICIPATED FOR THIS
AFTERNOON AND TONIGHT.

05

In the hours before

Special weather statement, Jul 5, 1:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
246 PM CDT THU JUL 5 2012

LAZ006-052045-
UNION-
246 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     FARMERVILLE...

AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A FEW STRONG THUNDERSTORMS NEAR FARMERVILLE AND OAKLAND...
MOVING NORTHWEST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
THUNDERSTORMS. DEADLY LIGHTNING AND LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

06
Special weather statement, Jul 5, 1:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
257 PM CDT THU JUL 5 2012

ARZ073-052045-
UNION-
257 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...HUTTIG...LAPILE...LAWSON...LISBON...
     NORPHLET...STRONG...URBANA AND WESSON...

AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR URBANA...OR 12 MILES EAST OF EL
DORADO...MOVING WEST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

03

The radar

The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 5, 2:40 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.220, -92.660

Trees and powerlines were downed in El Dorado, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381084.